Alert archive / Oregon / Gale Warnings in 2008

Gale Warning 45, NWS Medford, OR

November 19, 2008

NWS Medford, OR issued this gale warning at Nov 19, 2008, 2:23 PM PST. It took effect at Nov 20, 2008, 4:00 AM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2008, 2:23 PM PST (22:23 UTC)
In effect from
Nov 20, 2008, 4:00 AM PST
Expired
Nov 20, 2008, 8:17 AM PST
In force
4 hr
Issued by
NWS Medford, OR

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHUS76 KMFR 192223
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
223 PM PST WED NOV 19 2008

PZZ350-356-370-376-201130-
/O.NEW.KMFR.SI.Y.0113.081120T0600Z-081120T1200Z/
/O.UPG.KMFR.SE.A.0024.081120T1200Z-081122T2200Z/
/O.NEW.KMFR.SE.W.0047.081120T1800Z-081123T0000Z/
/O.NEW.KMFR.GL.W.0045.081120T1200Z-081120T1800Z/
/O.NEW.KMFR.SW.Y.0102.081120T0600Z-081120T1800Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM-
223 PM PST WED NOV 19 2008

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST THURSDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 10 PM
THIS EVENING TO 10 AM PST THURSDAY...
...GALE WARNING IN EFFECT FROM 4 AM TO 10 AM PST THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM THURSDAY TO 4 PM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 10 AM PST THURSDAY. A
HAZARDOUS SEAS WARNING HAS ALSO BEEN ISSUED. THIS HAZARDOUS SEAS
WARNING IS IN EFFECT FROM 10 AM THURSDAY TO 4 PM PST SATURDAY. IN
ADDITION...A SMALL CRAFT ADVISORY FOR WINDS HAS BEEN ISSUED. THIS
SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST THURSDAY. IN ADDITION...A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS HAS BEEN ISSUED. THIS SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM PST THURSDAY. THE HAZARDOUS SEAS WATCH IS NO LONGER IN
EFFECT. 

A COLD FRONT MOVES INTO THE REGION TONIGHT WITH WINDS INCREASING
TO 30 KT WITH GUSTS TO 40 KT BY LATE TONIGHT. WIND WILL DECREASE
TO 10 TO 20 KT FROM THE NORTHWEST BEHIND THE FRONT BY TOMORROW
AFTERNOON. SEAS WILL RISE TO 12 TO 16 FEET WITH WIND WAVE
DOMINATING AHEAD OF THE FRONT. WEST SWELL OF 12 TO 14 FEET AT 11
SECOND WILL MOVE IN BEHIND THE FRONT...DECREASING TO BELOW 12
FEET SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS<85>AND CONSIDER REMAINING IN PORT
OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT.

&&

$$
SVEN
2 follow-up statements
000
WHUS76 KMFR 201054
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
254 AM PST THU NOV 20 2008

PZZ350-356-370-376-210000-
/O.CAN.KMFR.SI.Y.0113.000000T0000Z-081120T1200Z/
/O.EXT.KMFR.SW.Y.0102.000000T0000Z-081123T1800Z/
/O.CON.KMFR.GL.W.0045.081120T1200Z-081120T1800Z/
/O.CAN.KMFR.SE.W.0047.081120T1800Z-081123T0000Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM-
254 AM PST THU NOV 20 2008

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL
10 AM PST SUNDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE
HAZARDOUS SEAS WARNING. THE SMALL CRAFT ADVISORY FOR WINDS HAS
BEEN CANCELLED. THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS
NOW IN EFFECT UNTIL 10 AM PST SUNDAY. A GALE WARNING REMAINS IN
EFFECT UNTIL 10 AM PST THIS MORNING. 

A COLD FRONT WILL MOVE THROUGH THE WATERS EARLY THIS MORNING.
SOUTHERLY WINDS WILL INCREASE TO 30 KT WITH GUSTS TO 35 KT THROUGH
10 AM. WINDS WILL DECREASE TO 15 TO 25 KT FROM THE WEST AND NORTHWEST
BEHIND THE FRONT BY AFTERNOON. A CHOPPY WIND WAVE WILL DOMINATE AHEAD
OF THE FRONT FOLLOWED BY A WEST SWELL OF 12 TO 14 FEET AT 11
SECONDS BEHIND THE FRONT...DECREASING TO BELOW 10 FEET SUNDAY AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT.

&&

$$
SANDLER
000
WHUS76 KMFR 201617
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
817 AM PST THU NOV 20 2008

PZZ356-376-210530-
/O.CAN.KMFR.GL.W.0045.000000T0000Z-081120T1800Z/
/O.NEW.KMFR.SI.Y.0114.081120T1617Z-081120T1900Z/
/O.CON.KMFR.SW.Y.0102.000000T0000Z-081123T1800Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 20 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 20 TO 60 NM-
817 AM PST THU NOV 20 2008

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 11 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 10 AM PST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 11 AM PST THIS
MORNING. THE GALE WARNING HAS BEEN CANCELLED. A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY. 

A COLD FRONT WILL HAS MOVED EAST OF THE WATERS WITH WEST WINDS
DECREASING TO 15 TO 25 MPH. WINDS WILL CONTINUE TO DECREASE
THROUGH THE AFTERNOON AND EVENING HOURS. A WEST SWELL OF 10 TO 11 FEET
AT 11 SECONDS WILL MOVE INTO THE WATERS BY THIS AFTERNOON...DECREASING TO
BELOW 10 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT.

&&

$$

PZZ350-370-210530-
/O.CAN.KMFR.GL.W.0045.000000T0000Z-081120T1800Z/
/O.NEW.KMFR.SI.Y.0114.081120T1617Z-081120T2200Z/
/O.CON.KMFR.SW.Y.0102.000000T0000Z-081123T1800Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 20 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 20 TO 60 NM-
817 AM PST THU NOV 20 2008

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 10 AM PST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY. 

A COLD FRONT WILL HAS MOVED EAST OF THE WATERS WITH WEST WINDS
DECREASING TO 20 TO 25 MPH. WINDS WILL CONTINUE TO DECREASE
THROUGH THE AFTERNOON AND EVENING HOURS. A WEST SWELL OF 10 TO 11 FEET
AT 11 SECONDS WILL MOVE INTO THE WATERS BY THIS AFTERNOON...DECREASING TO
BELOW 10 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SMALL CRAFT CONDITIONS FOR WIND MEANS THAT WIND SPEEDS OF 23 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALL CRAFT.

&&

$$


GETTMAN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Nov 19, 8:44 AM PST, 5 hours 39 minutes earlier.

Area forecast discussion, Nov 19, 8:44 AM PST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
844 AM PST WED NOV 19 2008

.DISCUSSION...NO UPDATES ARE NEEDED FOR TODAY. THE FOG WILL LINGER
IN THE ROGUE AND ILLINOIS VALLEY INTO EARLY THIS AFTERNOON...THEN
END UP MOSTLY CLOUDY WITH MID AND HIGH LEVEL CLOUDS ALREADY MOVING
INTO SOUTHWEST OREGON. THE 12Z NAM IS A LITTLE SLOWER WITH THE
ARRIVAL OF THE FRONT COMPARED TO THE 12Z GFS AND LAST NIGHTS ECMWF
RUN. MORE THAN LIKELY WELL LEAN TOWARDS THE FASTER GFS/ECMWF
TIMING AND GRADUALLY INCREASE POPS THIS EVENING AND OVERNIGHT
TONIGHT. RAIN WILL BREAK TO SHOWERS WITH SNOW LEVELS LOWERING TO
AROUND 4000 FEET. SOME OF THE HIGHER PASSES MAY PICK UP AN INCH OR
TWO OF SNOW FORM THE SHOWERS THURSDAY AFTERNOON. WELL LOOK INTO
THIS IN MORE DETAILS THIS MORNING AND MAKE ANY NECESSARY CHANGES
FOR THE AFTERNOON PACKAGE.

&&

.AVIATION...FOG AND LOW CLOUDS WILL PERSIST THROUGH NOON IN THE
ROGUE AND ILLINOIS VALLEYS...THEN WILL BREAK UP WITH SCT CIGS NEAR
1000 FEET. MID AND HIGH LEVEL CLOUDS WILL LINGER INTO THE
AFTERNOON. FOG SHOULD NOT BE AN ISSUE IN THE UMPQUA BASIN THIS
MORNING...BUT CIGS WILL REMAIN IFR THROUGH THE MORNING...THEN
SHOULD IMPROVE TO VFR AS THE LOW LEVEL CLOUDS BREAK UP AND BEING
REPLACED BY MID LEVEL CLOUDS NEAR 7000 FEET. VIS AND CIGS WILL
IMPROVE AT THE COAST LATE THIS MORNING INTO THE AFTERNOON. VFR
CONDITIONS SHOULD PREVAIL TODAY EAST OF THE CASCADES.

&&

.PREV DISCUSSION... /ISSUED 215 AM PST WED NOV 19 2008/

DISCUSSION...THE AXIS OF A STRONG RIDGE LIES JUST TO THE EAST OF
THE REGION...WHILE A TROUGH IS LOCATED OFF THE COAST NEAR 145W. A
SOUTHWEST FLOW WILL CONTINUE TO FEED VARYING AMOUNTS OF HIGH CLOUDS
ACROSS THE AREA AGAIN TODAY. BOTH THE GFS/ECMWF ARE CONSISTENT IN
BRINGING A COLD FRONT TO THE COAST THURSDAY MORNING THEN INLAND
DURING THE DAY. THIS SYSTEM LACKS MOISTURE AND GOOD DYNAMICS SO NOT
EXPECTING ANY SIGNIFICANT PRECIPITATION. A WEAK RIDGE WILL BUILD
OVER THE REGION FRIDAY...THEN ANOTHER SYSTEM WILL MOVE ONSHORE
FRIDAY NIGHT. MOST OF THE ENERGY WITH THIS NEXT SYSTEM WILL REMAIN
TO THE NORTH OF THE REGION.

IN THE EXTENDED...THE MODELS BEGIN THE PERIOD IN GOOD AGREEMENT
BUILDING WEAK HIGH PRESSURE OVER THE AREA SATURDAY THROUGH MONDAY.
LATER MONDAY INTO TUESDAY THE GFS SHOWS A CLOSED LOW APPROACHING THE
CALIFORNIA COAST WHILE THE ECMWF HAS A STRETCHED OUT TROUGH
APPROACHING.

AVIATION...COAST...AREAS OF IFR CONDITIONS THIS MORNING IMPROVING
TO MVFR THIS AFTERNOON. INLAND...AREAS OF IFR CONDITIONS DUE TO
VALLEY FOG THIS MORNING BECOMING VFR THIS AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ023-
     ORZ024-ORZ026-ORZ029.
     DENSE FOG ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ024-
     ORZ026.

CA...NONE.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WATCH FROM LATE TONIGHT
     THROUGH SATURDAY AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.

99/99/99
Hazardous weather outlook, Nov 19, 1:34 AM PST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
134 AM PST WED NOV 19 2008

ORZ024-026-191800-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
134 AM PST WED NOV 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM PST THIS MORNING.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPILDE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 1:27 AM PSTDense Fog AdvisoryMFRCurry, Jackson, Josephine9 hr
Nov 19, 2:23 PM PSTHazardous Seas WarningMFR13 hr
Nov 19, 2:23 PM PSTSmall Craft Advisory for WindsMFR13 hr
Nov 19, 2:23 PM PSTSmall Craft Advisory for Hazardous SeasMFR3 days

Nearby

Gale Warnings in Oregon, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.